Logo Logo
Help
Contact
Switch Language to German

Barrientos, Jose; Cordonier-Tello, Fabrizio; Corral, Cristobal; Izaurieta, Fernando; Medina, Perla; Rodriguez, Eduardo and Valdivia, Omar (2019): Luminal propagation of gravitational waves in scalar-tensor theories: The case for torsion. In: Physical Review D, Vol. 100, No. 12, 124039

Full text not available from 'Open Access LMU'.

Abstract

Scalar-tensor gravity theories with a nonminimal Gauss-Bonnet coupling typically lead to an anomalous propagation speed for gravitational waves, and have therefore been tightly constrained by multimessenger observations such as GW170817/GRB170817A. In this paper we show that this is not a general feature of scalar-tensor theories, but rather a consequence of assuming that spacetime torsion vanishes identically. At least for the case of a nonminimal Gauss-Bonnet coupling, removing the torsionless condition restores the canonical dispersion relation and therefore the correct propagation speed for gravitational waves. To achieve this result we develop a new approach, based on the first-order formulation of gravity, to deal with perturbations on these Riemann-Cartan geometries.

Actions (login required)

View Item View Item